Pain and discomfort after exercise

I have been diagnosed with hypothyroidism for ten years and take 125mcg Thyroxine.

I am 63 not overweight and have decided to start on an exercise programme as used to love walking but this disease makes you feel so unmotivated that I am now rather unfit.

I can't believe how weak my leg muscles are and following exercise I really hurt and am sure this is the thyroid contributing to this reaction. I'm not giving up but have other people experienced this?

17 Replies

oldestnewest
  • You might need a small increase in your dose of levo as it converts to T3. T3 is the only active hormone required in our receptor cells but when we exercise it reduces the T3 and we can have symptoms we didnt have before.

  • Thank you. I am waiting on blood test results from gp. Tried privately bought T3 but had quite a reaction to it so stopped. Supplier sent me 50mcg and I tried a quarter of this but still too strong

  • Did you buy it on a body-building site? T3 from Greece, turkey and Mexico is only 25 mcg - although there was one that was 75 mcg but I don't know what happened to that, I haven't seen it for a while.

    If you need T3, post a new question asking people to PM you their trusted sources. :)

  • I just thought - if you haven't had a blood test for a while request one ask GP for a new test which includes Free T4 and Free T4 as you have begun to exercise. It has been suggested to check hormones first as exercise reduces T3 which is required in all of your receptor cells and you want to make sure both FT4 and FT3 are at an optimum level (they should be towards the top of the range).

    If GP wont (they are only directed to test TSH and T4) you can get them from a recommended lab.

    Tests should be at the very earliest, fasting and allow 24 hours between your dose and the test and take afterwards. This is a link for information.

    stopthethyroidmadness.com/2...

  • Thanks that helpful

  • It might be worth a more gentle reintroduction of exercise as I think my legs would go into shock if I tried some proper exercise lol!

    What about starting with walking and yoga and then build up more gradually.

    If that's what you're doing already, ignore me :-)

  • Yes I have/am experiencing this - I go riding every Sunday and it was taking me ages to recover legs and arms seem to ache all the time and took several days to recover if at all. I'm now on Vit D supplements and the doctor recently have given me a course of iron tablets to get that up too. He thinks his is all related and things will get better as my Thyroid results are perfect.

    So I think you should get your Vit D, B12, Ferritin and folate tested as well.

  • Thank you. I think I have left it a while to exercise forgetting I'm getting older but also thyroid doesn't help. It's a very odd disease that affects many aspects of our lives. I'm going to try yoga and slow down as wanted to do a couch to 5k. Maybe we should start a virtual exercise group!

  • I find epson salt baths, magnesium spray, and taking madnesium have really helped the muscle aches. As I do a bit more I am even more dependent on the regime to be comfortable. As everyone has said slow and steady.

  • Thank you I'll try it

  • I found keeping the exercise regular helps (if I miss a week I am back to square one with muscle pain) & taking daily magnesium supplements - Jo x

  • Thanks that makes sense. I have been told about magnesium before from a kinesiologist.

  • Hi Jo how much magnesium is best

  • I'm taking 1000mg at night and found it's helped with my sleep, blood sugar (I suffer with hypoglycaemia) and sore muscles. I think I was deficient for a long time as I suffered with sore muscles after exercise since my late 20's and I am now in my 40's. shame I didn't discover it sooner but glad I have now xx

  • Do you mean 100mg magnesium?

  • No - I take 2 x 500mg tablets. You can split them so you take one in the morning and one at night but I take both at night. I get my magnesium from Bulk Powders - bulkpowders.co.uk/magnesium...

    Jo xx

  • Thank you Jo that's really helpful.

You may also like...